North Dakota, 2004Blizzard in North Dakota, February 10 to 11, 2004
February 10 to 11, 2004 · NWS BIS · 35 events in 35 counties and zones
The winter storm warning for western and central North Dakota was upgraded to a blizzard warning in the afternoon of the 10th. Strong winds of 50 mph combined with snow had reduced visibilities to zero at times by the late afternoon hours and remained at or near zero through the night.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The winter storm warning for western and central North Dakota was upgraded to a blizzard warning in the afternoon of the 10th. Strong winds of 50 mph combined with snow had reduced visibilities to zero at times by the late afternoon hours and remained at or near zero through the night. A gradual improvement began in the morning of the 11th. Snow drifts to 20 feet were reported in the northwestern areas of the state. Local and county snow removal equipment was not sufficient to move the snow and local and county governments requested state assistance. Many roads and parts of Interstate 94 were closed stranding numerous motorist and bringing travel to a standstill. The railroad system in the northern parts of the state were also halted due to the large snow drifts. A Amtrak train became stuck near Epping North Dakota and had to backup to Williston North Dakota, about 15 miles to the southwest. Numerous vehicles went into ditches, stalled out or became stuck in the heavy snowdrifts. Only minor injuries (indirect) were reported. Snowfall from the storm only amounted to around an inch, however snowpack from previous snow events combined with the strong winds created blizzard conditions throughout western and central North Dakota. Conditions rapidly improved by the late morning on the 11th as the storm system exited the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 10, 2:25 PM CST, 24 minutes earlier.
Area forecast discussion, Feb 10, 2:25 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CST TUE FEB 10 2004
.SHORT TERM...
ALL INDICATORS POINT TOWARD BLIZZARD CONDITIONS...ENORMOUS SURFACE
PRESSURE RISES IN EXCESS OF 10MB/3HR...STRONG COLD ADVECTION...AND
STRONG UNIDIRECTIONAL UPPER WINDS. WITH THE PRESSURE RISE BUBBLE
STILL IN PLACE OVER SOUTHERN ND AT 18Z WED...WINDS MAY BE SLOW TO
SUBSIDE DURING WEDNESDAY AFTERNOON. THUS WILL KEEP WARNING GOING IN
MY SOUTHEAST ZONES TILL 00Z THURS. WILL HOLD TEMPERATURES STEADY
WEDNESDAY DUE TO THE COLD ADVECTION PATTERN.
.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
A SURFACE HIGH WILL SLIDE ACROSS THE CENTRAL PLAINS SATURDAY NIGHT
AND SUNDAY AND TEMPS SUNDAY MORNING COULD SLIDE BELOW ZERO IN THE
NORTHEAST ZONES...BUT THE COLD AIR WILL MOVE OUT RAPIDLY AS THE
UPPER LEVEL PATTERN CHANGES AND DEVELOPS NEAR ZONAL FLOW ACROSS THE
REGION. THIS POINTS TOWARD A MILDER PERIOD WITH TEMPS AT OR A
LITTLE ABOVE NORMAL.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING ALL ZONES TONIGHT AND WEDNESDAY MORNING...CONTINUING
THROUGH WEDNESDAY AFTERNOON IN THE JAMES RIVER VALLEY REGION.
&&
RSL
Hazardous weather outlook, Feb 10, 5:57 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
557 AM CST TUE FEB 10 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111130-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
557 AM CST TUE FEB 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING STORM SYSTEM WILL MOVE THROUGH WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT. STRONG NORTHWEST WINDS
GUSTING TO 40 MPH OR HIGHER AND LIGHT SNOW WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW AND NEAR BLIZZARD
CONDITIONS IN OPEN COUNTRY...MAINLY TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS TO 40 MPH WILL COVER WESTERN AND CENTRAL
NORTH DAKOTA WEDNESDAY MORNING. LIGHT SNOW COMBINED WITH THE
WIND WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW AND
NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY. WIND CHILLS WILL
RANGE 20 TO 30 BELOW WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.
TURNER
Blizzard, Adams
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Blizzard, Billings
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Blizzard, Bottineau
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Blizzard, Bowman
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Blizzard, Burke
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Burke forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Blizzard, Burleigh
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Blizzard, Dickey
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Blizzard, Divide
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Blizzard, Dunn
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Blizzard, Emmons
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Blizzard, Foster
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Foster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Blizzard, Golden Valley
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Blizzard, Grant
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Blizzard, Hettinger
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Blizzard, Kidder
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Blizzard, La Moure
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Blizzard, Logan
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Blizzard, McHenry
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Blizzard, McIntosh
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Blizzard, McKenzie
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Blizzard, McLean
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Blizzard, Mercer
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Blizzard, Morton
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Blizzard, Mountrail
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Blizzard, Oliver
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Blizzard, Pierce
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Blizzard, Renville
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Blizzard, Rolette
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Blizzard, Sheridan
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Blizzard, Sioux
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Blizzard, Slope
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Slope forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Blizzard, Stark
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Stark forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Blizzard, Stutsman
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Blizzard, Ward
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Ward forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Blizzard, Williams
- When
- February 10, 2:49 PM CST to February 11, 12:00 PM CST
- Where
- Williams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 10, 20042 deaths · 1 event
- High Wind in California, February 10, 2004$65,000 · 59 kt wind · 3 events
- Blizzard in Montana, February 10 to 11, 20043 injured · 15 events
- Winter Storm in North Dakota, February 10, 200432 events
- Dense Fog in Kentucky, February 10, 200417 events
- Dense Fog in Missouri, February 10, 200411 events
- Flooding in Kentucky, February 10 to 17, 20047 events
- Blizzard in North Dakota, February 10 to 11, 20046 events
- Frost and Freeze in California, February 10 to 11, 20044 events
- Ice Storm and High Wind in Alaska, February 10, 2004106 kt wind · 3 events
- Flood in Indiana, February 10 to 13, 20041 event
- Heavy Snow in Michigan, February 10, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384740, 5384741, 5384742, 5384743, 5384744, 5384745, 5384746, 5384747, 5384748, 5384749, 5384750, 5384751, 5384752, 5384753, 5384754, 5384755, 5384756, 5384757, 5384758, 5384759, 5384760, 5384761, 5384762, 5384763, 5384764, 5384765, 5384766, 5384767, 5384768, 5384769, 5384770, 5384771, 5384772, 5384773, 5384774.